Saturday, October 15, 2016

Well, it finally happened. Jax had an allergic reaction to peanuts last night, while 270 miles away at university. He did not (yes, you read that right, did NOT) use his EpiPen because he did not initially realize that it was an allergic reaction and then he thought might not be ~that~ bad. So he took Benadryl and waited but it got worse so he had a friend drive him to the ER. Once there, he said he was having an allergic reaction to peanuts and they took him in straight away. His symptoms started with an itch throat a sore stomach. Then a cough and pressure in his ears. By the time he arrived at the ER his face is beet read and he had hives on his face.

They admonished him for not using his EpiPen. He was given epinephrine, a steroid, Benadryl and pepcid and he stayed for observation for a couple of hours. Unfortunately, in the middle of the night, he had a biphasic reaction and he called me at 4:30AM and asked what he should do! OMG! I told him EPIPEN then 911. He told me he was going to try to wake someone up to get a ride. I wanted to reach through the phone and grab him by the throat. Anyway, he did end up calling 911 then using the EpiPen (wrong order!!) and his roommate waited outside with him until the ambulance arrived. Again, he was treated with antihistamines and released after a couple of hours. He has to fill 3 Rx for steroids and the antihistamines.

So, he thinks he reacted to either corn bread or the dressing on a shrimp salad from the dining hall at the school. His plan is the meet with the chef to find out if there would have been any chance of cross contamination. He has an app from the school that lists all ingredients of all of the food and thus far (7 weeks) he has been eaten everything else safely. Oh not! What if it is a new allergy to shrimp? Hmmm... **edited to add on 10/161/6 that he found out the salad had peanut oil in it.

Anyway, I just cannot believe that it happened yet I knew it was bound to happen sometime. I am so happy that he is ok and pray that he never has another reaction.

Lots of to-do's now to be done (transfer his EpiPen Rx to a national pharmacy so he can refill it, contact the university's health and counseling services to let them know what happened, contact the chef at the dining hall to determine what he reacted to, review his emergency plan and most of all, always use the EpiPen first).

No comments:

Post a Comment